Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Quad Cities, IA

September 21, 2007Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 21, 2007, 6:10 PM CDT for Linn County, Iowa. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2007, 6:10 PM CDT (23:10 UTC)
Expired
Sep 21, 2007, 7:03 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 98 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:42 PM CDTTSTM WND GST 50Cedar Rapids, IA
Sep 21, 6:43 PM CDTTSTM WND GST 603 E Cedar Rapids, IA
Sep 21, 6:45 PM CDTTSTM WND DMGCedar Rapids, IATREE AND POWERLINE DOWN AT WILSON AVE AND 6TH STREET. RELAYED BY KCRG TV...TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 3:53 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 212310
SVRDVN
IAC113-220015-
/O.NEW.KDVN.SV.W.0154.070921T2310Z-070922T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 715 PM CDT.

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
  CENTER POINT TO 27 MILES WEST OF FAIRFAX...OR ALONG A LINE
  EXTENDING FROM 13 MILES SOUTH OF INDEPENDENCE TO 12 MILES WEST OF
  MARENGO...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CENTER POINT AROUND 615 PM CDT...
  TODDVILLE...PARIS AND PALO AROUND 625 PM CDT...
  ROBINS...HIAWATHA...CENTRAL CITY AND ALBURNETT AROUND 630 PM CDT...
  PRAIRIEBURG AND FAIRFAX AROUND 635 PM CDT...

THESE ARE DANGEROUS STORMS. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4226 9140 4188 9139 4187 9181 4227 9179
TIME...MOT...LOC 2310Z 269DEG 41KT 4229 9175 4184 9224

$$

12
3 follow-up statements
000 
WWUS53 KDVN 212338
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT FRI SEP 21 2007

IAC113-220015-
/O.CON.KDVN.SV.W.0154.000000T0000Z-070922T0015Z/
LINN IA-
637 PM CDT FRI SEP 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LINN COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR 
PALO...OR ABOUT 9 MILES NORTHWEST OF CEDAR RAPIDS...MOVING QUICKLY 
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION...ALBURNETT AND MARION AIRPORT AROUND 650 PM CDT...
  WHITTIER...WAUBEEK...SPRINGVILLE AND 6 MILES NORTH OF PARALTA
  AROUND 650 PM CDT...
  7 MILES SOUTH OF PRAIRIEBURG AROUND 655 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR EASTERN IOWA.

LAT...LON 4226 9140 4188 9139 4187 9181 4227 9179
TIME...MOT...LOC 2337Z 253DEG 52KT 4206 9173

$$

12
000 
WWUS53 KDVN 212355
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT FRI SEP 21 2007

IAC113-220015-
/O.CON.KDVN.SV.W.0154.000000T0000Z-070922T0015Z/
LINN IA-
655 PM CDT FRI SEP 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LINN COUNTY...

AT 652 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
APPROXIMATELY NEAR SPRINGVILLE...OR ABOUT 9 MILES WEST OF 
ANAMOSA...MOVING EAST AT 45 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR EASTERN IOWA.

LAT...LON 4226 9140 4188 9139 4187 9181 4227 9179
TIME...MOT...LOC 2355Z 256DEG 62KT 4208 9139

$$

12
000 
WWUS53 KDVN 220003
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT FRI SEP 21 2007

IAC113-220012-
/O.CAN.KDVN.SV.W.0154.000000T0000Z-070922T0015Z/
LINN IA-
702 PM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING DAMAGING 
WINDS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4226 9140 4188 9139 4187 9181 4227 9179
TIME...MOT...LOC 0002Z 256DEG 62KT 4210 9123

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:58 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 21, 2:58 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT FRI SEP 21 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING DEEPENING CYCLONE JUST NORTH OF
INTERNATIONAL FALLS...WITH INTENSE PRESSURE FALL-FIELD NORTHEAST OF
IT HI-LIGHTING THE WAY TO JAMES BAY THROUGH SAT MORNING. FOCAL POINT
FEATURE OF INTEREST WAS TRAILING COLD FRONT EXTENDING DOWN THROUGH
CENTRAL MN...INTO NORTHWEST IA AND ACRS SOUTHEAST NEB CURRENTLY.
ALONG WITH THE PRESSURE FALLS TO THE EAST OF IT...HUGE RISE SURGE
ACRS THE DAKOTAS AND WESTERN MN SUGGEST THIS FEATURE ON THE MOVE.
LOCALLY...DEEP SOUTHWESTERLY FLOW AND MIXING/UP CLOSE TO H8 MB/ HAS
SFC TEMPS ON THEIR WAY TO NEAR RECORD OR RECORD LEVELS AT MOST
CLIMATE SITES. MIXING INTO DRIER AIR ALOFT HAS ALSO PRODUCE A SFC DPT
CRASH WELL DOWN INTO THE 50S AND EVEN SOME 40S...ESPECIALLY EAST OF
THE MS RVR.

&&

.SHORT TERM...TONIGHT...WILL FOCUS ON STORM POTENTIAL ALONG INCOMING
FROPA PROCESS THIS EVENING. SHORT RANGE MODELS IN GOOD AGREEMENT/
SHOULD BE WITH SUCH A STRONG FORCING AND WELL DEFINED SYSTEM/ WITH
THE SFC FRONT ACCELERATING AND MAKING IT INTO THE FAR NORTHWESTERN
DVN CWA BY 00Z...AND ALONG AND EAST OF THE DVN CWA BY 06Z SAT.
EXPECT THE ABOVE MENTIONED LOWERING DPTS TO RISE AGAIN AT LEAST INTO
THE MID 60S AHEAD OF THE FRONT...AND RATHER STOUT CAPPING LOW TO MID
LEVEL THERMAL RIDGE CENTERED FROM H8-H7 MB...TO ERODE QUICKLY AS THE
FRONT APPROACHES. WHILE THE MOST OPTIMUM AND SIGNIFICANT CONVECTIVE
PARAMETERS ARE COMING TOGETHER LATE THIS AFTERNOON GENERALLY TO THE
NORTH ACRS FAR NORTHWEST IA AND UP THROUGH WESTERN WI...STRENGTH OF
LLVL FORCING BY THE TRAILING FRONT AND NICE UPPER DIVERGENCE ACRS IA
OFF HORSE-SHOEING UPPER JET STREAK OVER MN...SUGGEST A SQUALL LINE
WILL STILL EVOLVE OVER THE NEXT FEW HOURS FROM SOUTHEAST MN...TO
SOUTHWEST OF DSM. THE FRONT SHOULD MAKE THE MOST OF THE LAPS
INDICATED CAPES ACRS CENTRAL IA WHICH HAVE RISEN OVER 1500 J/KG AND
SCOOP UP STORMS BY 21Z...WITH THE THERMAL RIDGE HOLDING THEM TO
RIGHT ALONG OR EVEN SLIGHTLY POST-FRONTAL. STRENGTH OF AMBIENT LOW
TO MID LEVEL WIND FIELDS ALONG WITH PROGGED CORFIDI VECTORS SUGGEST
A QUICK MOVING LINE OF POSSIBLY UP TO 50 MPH. EXTENT OF DOWNDRAFT
CAPES AND STORM MOMENTUM SUGGEST STRAIGHT LINE WIND MIX DOWN
POTENTIAL UP TO 65 MPH ALONG AND WEST OF A WASHINGTON...TO
MAQUOKETA...AND TO A STOCKTON NW IL LINE FROM MAINLY 23Z-02Z OR SO
THIS EVENING. THERMODYNAMIC PROFILES ALSO SUGGEST HAIL UP TO 1.25
INCH IN DIAMETER ALSO POSSIBLE. INSTABILITY AND FORCING WILL THEN
LOOK TO REALLY WANE AFTER 03Z WITH A DECAYING LINE OF SHOWERS AND
THUNDERSTORMS EXITING THE REST OF THE EASTERN AND SOUTHERN CWA BY
08Z AT THE LATEST. WILL TREND POPS ACCORDINGLY WITH LATEST THINKING
AND MENTION DAMAGING WIND POSSIBLE IN THE NORTHWEST THIRD OF THE
FCST AREA THIS EVENING.

LOW TEMPS TONIGHT A SECONDARY THOUGHT...BUT EXTENT OF INCOMING
CAA AND LONG FETCH TRAJECTORIES FROM THE NORTHERN PLAINS/ND SUGGEST
THE COOLEST MAV GUIDANCE MORE ON TARGET.       ..12..

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY...
1021 SURFACE RIDGE SLIDES ACROSS CWFA SATURDAY FOR A SPECTACULAR
START TO THE WEEKEND. MODELS HAVE CONSISTENTLY UNDERCUT HIGHS FOR
THE LAST SEVERAL EVENTS. GIVEN FULL SUN PLUS DRY SURFACE
CONDITIONS...HAVE OPTED FOR THE WARMEST GUIDANCE PLUS A DEGREE OR
TWO.

ACTIVE REGIME ON STAGE FOR NEXT WEEK WITH A SERIES OF TROUGHS AND
RIDGES TO TRAVERSE THE MIDWEST.  THE NEXT FROPA SET FOR LATE
MONDAY/MONDAY NIGHT...WITH DOMESTIC MODELS IN DECENT AGREEMENT ON
THIS TIMING BUT THE ECMWF SLOWER BY ABOUT 12 HOURS.  SLOWER TIMING
WOULD ALLOW FOR BETTER MOISTURE RETURN AND THUS GREATER POPS.  AM
LEANING TOWARD SLOWER ECMWF SOLUTION DUE TO THE BLOCKING RIDGE OVER
THE ATLANTIC COAST. WILL KEEP CHANCE POPS MONDAY THROUGH TUESDAY AS
WE WAIT TO SEE HOW IT DEVELOPS.

IN THE LONGER RANGE...NEXT WAVE IS ON TAP FOR FRIDAY INTO SATURDAY.
AGAIN FAVORING SLOWER TIMING WILL KEEP FRIDAY DRY WITH AN EYE TO THE
WEEKEND FOR THE NEXT RAIN-MAKER.   ..33..

&&

.AVIATION...
GUSTY SOUTHWEST WINDS UP TO 30KTS WILL VEER TO THE NORTHWEST AND
DECREASE WITH INCOMING FROPA PROCESS THROUGH 05Z AT ALL TERMINAL
SITES. HAVE HIGHLIGHTED A 2 HOUR CONVECTIVE WINDOW AT EACH SITE WITH
FRONTAL TIMING FOR POTENTIALLY SIGNIFICANT STORMS/STRAIGHT LINE
WINDS. CLEAR OUT AND RETURN TO VFR CONDITIONS LOOK ON TARGET AFTER
06Z AND THROUGH 12Z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/33
Hazardous weather outlook, Sep 21, 4:54 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT FRI SEP 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON INTO EARLY EVENING AS
A COLD FRONT MOVES THROUGH THE AREA. SOME STORMS MAY BE
SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS
OVER 60 MPH. THERE WILL ALSO BE THE POTENTIAL FOR HEAVY DOWNPOURS.
THE AREA OF GREATEST RISK IS ALONG AND NORTHWEST OF A LINE FROM
DUBUQUE...THROUGH IOWA CITY...TO NORTH ENGLISH BETWEEN THE HOURS
OF 4 PM AND 8 PM. THE STORM PREDICTION CENTER SEVERE WEATHER
OUTLOOK HAS A SLIGHT RISK FOR ROUGHLY THE ENTIRE AREA NORTH OF
HIGHWAY 34 FOR THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL LIKELY BE ON-GOING AS THE COLD FRONT ENTERS
EASTERN IOWA NORTH OF INTERSTATE 80 AROUND MID AFTERNOON. SUFFICIENT
LOW LEVEL MOISTURE...INSTABILITY AND DEEP WIND SHEAR IS EXPECTED
TO BE IN PLACE TO SUPPORT BOWING THUNDERSTORM SEGMENTS WITH
DAMAGING WINDS. CONDITIONS ARE EXPECTED TO BE SOMEWHAT LESS
FAVORABLE FOR SEVERE WEATHER AS THE FRONT PROGRESSES FURTHER EAST
AND SOUTH INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY AND TUESDAY...THUNDERSTORMS AND SHOWERS WILL ACCOMPANY A
SLOW MOVING COLD FRONT. CONDITIONS REMAIN TOO UNCERTAIN TO ASSESS
ANY SEVERE POTENTIAL OR HEAVY RAIN RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

SHEETS/NICHOLS

In the hours before

Local storm report, Sep 21, 5:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     1 NE MOUNT AUBURN       42.27N 92.08W
09/21/2007  E40 MPH          BENTON             IA   LAW ENFORCEMENT

&&

TS
Local storm report, Sep 21, 5:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 NE MOUNT AUBURN       42.27N 92.08W
09/21/2007  E65 MPH          BENTON             IA   EMERGENCY MNGR

&&

TS
Local storm report, Sep 21, 6:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     VINTON                  42.16N 92.03W
09/21/2007  M46 MPH          BENTON             IA   AWOS

&&

TS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:26 PM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Sep 21, 5:38 PM CDTSevere Thunderstorm WarningDVNBenton67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.